THE BLOG

Telltale Signs of 'Body-Enhancement' Drug Use

04/06/2014 12:19 BST | Updated 03/08/2014 10:59 BST

It's the time of year when many of us are thinking about our summer getaways and lazy days spent at the poolside - but to what lengths do people go to tan and tone their body?

Some are willing to go a lot further than others to get their bodies in what they consider to be peak shape. Worryingly, many turn to unregulated and illegally sold drugs to improve their appearance, such as steroids, appetite suppressants and tanning injections.

These can lead to unwanted and potentially dangerous side-effects, but would you be able to spot the signs of a drug-enhanced body?

Muscle development

Anabolic steroids are often misused by those wanting to stimulate muscle growth. They mimic the male hormone testosterone and are a Class C drug under the Misuse of Drugs Act 1971.

Many associate them with bodybuilders, but the truth is that steroid use is widespread among young men wishing to become more muscular. The telltale signs are more specific than people think too. Abnormally large veins, facial redness and new-onset acne are classic things to watch out for. Steroid use can also cause mood swings, aggressive behaviour and sexual problems.

Weight loss

Adderall and Clenbuterol - or "Clen" - are two drugs that have been linked with a string of celebrities over recent years. The former is amphetamine-based and can help users lose weight by increasing their metabolic rate. Although used as a treatment for attention deficit hyperactivity disorder (ADHD) in the US, it is not used medically in Britain. It can be highly addictive. Things that may indicate someone is using Adderall include excessive restlessness and uncontrollable shaking, particularly of the hands.

Clenbuterol is also unlicensed in the UK and is believed to work by stripping away fat. Ever wondered how some people get rock hard abs with no fat? It may not all be down to hard work in the gym or genetics. Two of the signs of "Clen" abuse are uncontrollable shaking and a very fast heart rate.

Fake tan

There's usually nothing wrong with a fake tan. Health-wise it can be better than exposing your body to ultraviolet rays. However, rather than using topical creams, some people are running the risk of unknown side-effects from unlicensed tanning injections, such as Melanotan.

The synthetic hormone used in the jabs increases the levels of melanin, which causes the skin to darken. They have not been officially tested for safety and the possible consequences of using them are still unknown. However, uneven skin darkening and the development of moles, as well as stomach, heart and eye problems have been speculated.

It is illegal to sell such tanning injections in the UK and the MHRA (Medicines and Healthcare products Regulatory Agency) has warned people not to use them.

Quick-fix risks

The internet is the great revolution of our time, but it's also made unlicensed drugs more accessible, with many being sold illegally via the web. As medical director of the Pharmacy2U Online Doctor service, patients have asked me about some of these "wonder drugs" and simply weren't aware of the legalities or dangers surrounding them.

Pictures of sun-kissed celebrities baring their well-toned physiques can pile on unnecessary pressure to look great on the beach. However, it's important to remember that those people using unregulated drugs to enhance their bodies could be playing roulette with their health.